I know there are many people who enjoy finding a consistent routine in their daily work, social, and family life. They fall into this self-reinforcing cycle that works so well for them that even slight deviations will disrupt their mood and mental well-being.
In 2015, I was diagnosed with late-onset Pompe disease, and ever since I’ve been learning how to respond to my body’s messaging.
Pompe is an inherited disorder caused by the buildup of complex sugar (glycogen) in the body’s cells. The accumulation of glycogen in certain organs and tissues, especially muscles, impairs their ability to function normally. Most individuals with late-onset Pompe disease experience progressive muscle weakness, especially in the legs and the trunk, including the muscles that control breathing. Breathing problems often follow.
I have done 160 medical infusions over the past 3-4 years, which I try to get done on the same day of the week every 2 weeks, yet every single infusion comes with its unique challenges and differences.
After my first few infusions, I used to get a different feeling or sensation after each infusion. Sometimes it was headaches, other times it was a lack of energy to even keep my eyes open. Migraines, muscle weakness, and complete body pain everywhere were some of the symptoms that would take hold of me after each infusion.
I thought as time went on my body would start to adapt and get used to the infusion treatments and medication. Yet after years of receiving the same exact medication biweekly, I still have to be prepared for every scenario.
Read about experimental therapies for Pompe
Sometimes after an infusion, I feel fairly normal and just have slight fatigue or a headache. Whilst other times, even during the infusion, I just get knocked to my back and have to go lie down. It can sometimes last just for the day and other times for the next few days. My body is in constant pain and in a fatigued state at this time.
I have learned to become very aware and sensitive to these feelings post infusion as the very medication that is saving my life can cause a very severe allergic reaction that could very well take my life as well. In the past 3 years, I only had minor skin reactions to the medication but during the COVID pandemic, when I was struggling to receive the medication and my biweekly infusion, I had a scary reaction.
I did the infusion like I usually do but the next day my body was in a lot more pain than I have ever experienced. It started throbbing and getting worse until I was rolling around in my bed in agony. It felt as if my body was tearing itself apart. I contacted my doctor immediately, even though it was a weekend, and he immediately arranged for steroid drips, 3 each day, to force the medication out of my system.
I take every new infusion as a different experience now and try to remain positive as much as I possibly can, even though it is very challenging at times. One massive tip I could pass on to others who are receiving a continuous bout of medication treatment is trying to hit a reset button as soon as possible after the treatment.
As soon as I finish my infusion, which takes just over 6 hours, excluding the mixing and preparation, I try to go and reset myself. I know from being forced to sit still for that amount of time my mind goes into a negative state and no matter what I do, I become miserable and grumpy; my wife calls me the “Infusion Grinch” after some treatments. So now I immediately try and go for a little walk on the beach or a quick dip in the cold ocean water. I have found that no matter how bad I am feeling before, once I have done something like that it seems to reset my mental headspace and then I am almost oblivious to even losing half a day to the infusion.